Thunderstorm Wind, Rooks
- When
- July 13, 4:16 AM CST
- Where
- Rooks County, 4 mi ESE of Palco
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 39.228, -99.501
Power outages were reported in the area.
Severe winds and some tree damage occurred across portions of north central Kansas around daybreak on this Wednesday. Scattered thunderstorms had been in progress over northwest Kansas after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe winds and some tree damage occurred across portions of north central Kansas around daybreak on this Wednesday. Scattered thunderstorms had been in progress over northwest Kansas after midnight. Between 2 and 3 a.m. CST, multicell cluster of thunderstorms intensified between Hoxie and Hill City, with severe hail and wind reported. By 4 a.m. CST, the northern portion of this cluster began moving into Rooks County. It continued east through Osborne and Mitchell Counties, exiting Mitchell County by 6:45 a.m. CST. Widespread wind gusts between 53 and 57 mph were measured. The highest winds measured were a gust of 65 mph at Beloit and near the village of Palco, in Rooks County. Small to medium size tree limbs were also snapped off in Glen Elder and Cawker City.
A deep, occluded low pressure system was over southern Manitoba, with the trailing cold front extending from the Midwest through Nebraska and northwest Kansas into Colorado. The initial storms developed near this front, but subsequently propagated into the warm sector. In the upper levels, low pressure was over south-central Canada with fairly zonal, but cyclonic, flow across the northern half of the U.S. A suppressed subtropical high was along the Mexico-U.S. border. In the pre-storm environment, temperatures were in the lower to middle 70s, and dewpoints were in the lower 70s. With steep mid-level lapse rates between 7.5 and 8 degrees C/km, MLCAPE was around 3000 J/kg, with MUCAPE between 3500 and 3900 J/kg. Effective deep layer shear was around 30 kts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 13, 2:58 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 358 AM CDT WED JUL 13 2016 ...Multiple Chances for Hit-or-Miss Tstms thru Sat then Turning Dry and Very Hot Next Week with a Multi-Day Stretch of Excessive Heat looking Probable... .SHORT TERM...(Today and tonight) Issued at 358 AM CDT Wed Jul 13 2016 Aloft: The Westerlies were zonal over the Nrn USA with a slight cyclonic bend. There was an embedded weak shortwave trof from WA southeast to CO. This trof will move over the Nrn Plains today and combine with another trof dropping S out of the Canadian Prairies. The combined trof will move into the Wrn Great Lakes tonight. The passage of this trof will shift winds aloft slightly from W to WNW. Surface: Features are weak and very difficult to identify. The two most identifiable features were a deep occluded low along the Manitoba/Ontario border and high pres over the W Atlantic. There was no observational evidence that the cool front that moved thru Mon exists. A new cool front was forming over over the Dakota's into WY. This front will surge SE crossing the fcst area today. Nrn Rockies high pres will begin building in tonight. Fcst confidence is very low in rain chances/POPs. There is no strong forcing and because of that the models are highly diverse in their outcomes. Looking at SREF and EC ensemble QPF probabilities for .10" over the next 24 hrs (12Z/Wed-12Z/Thu)... the best chance for tstms will be over SE Neb and NE KS east across IA/MO into the Srn Great Lakes. Today: The on-going MCS over NW KS is a major fcst complication ...in addition to the sct shwrs/tstms developing around and ahead of it. The NAM/NMM/ARW have the best handle on this and trends suggest continued ESE/SE movement. While expect most of the intense tstm activity to remain just S of the fcst area...Rooks/ Osborne/Mitchell counties are in Svr Tstm Watch #376 until 15Z. Expect a steady light rain to fall S of Hwy 6 this morning... associated with anvil blow-off. There could be a few random tstms also develop early (before noon) along the approaching cool front from the N. The expansive cloud shield associated with the MCS will suppress temp rise this morning. Tstm development this afternoon/eve should primarily be focused E of the fcst area (SE Neb/NE KS/IA and MO)...where a low-lvl jet will be directed. However...there could be a couple isolated storms develop along the front and/or whatever little activity develops this morning could intensify. This is predicated on decreasing clouds and destabilization in the wake of the morning MCS. The 03Z SREF does an excellent job depicting decreased instability associated with the MCS...but it does indicate recovery. With temps in the upr 80s-low 90s and dwpts 65-70F...MLCAPE is fcst to be 2000-3500 J/kg with the highest values over N-cntrl KS. 0-6 km shear will be 35-40 kts. This environment will support organized multi-cell and supercell storm structures..."if" tstms develop at all. There's no guarantee. But if anything fires...it is likely to be severe. Large hail and damaging winds will be the primary threats. Tonight: any early evening tstm activity should quickly exit E and S of the fcst area by 10 pm. However...increasing/strengthening upslope flow behind the front should initiate tstms over Ern CO and Wrn Neb/KS. Some of this activity could move in well after midnight. MUCAPE of 1500-2500 J/kg will remain with deep layer shear more than supportive of strong/organized updrafts. .LONG TERM...(Thursday through Tuesday) Issued at 358 AM CDT Wed Jul 13 2016 Overview...There will be a welcomed break in the heat Thursday through Saturday when high temperatures will be several degrees below normal, generally in the lower to mid 80s. The heat will begin to return to the region on Sunday especially across Kansas, and then will build into the rest of the forecast area as we head into early next week. High temperatures by next Tuesday are expected to range from the mid 90s to around 100. Once the heat arrives next week, the long range forecast models really show it sticking around for numerous days. There will be at least some chance of isolated to scattered thunderstorms every day from Thursday through Saturday night due to the more southerly track of the upper level jet stream. This will all change by around Sunday/Monday as the jet stream heads north and a substantial upper high develops overhead resulting in what will likely be a very hot and dry period next week and possibly beyond. Thursday through Saturday...More temperate below normal temperatures will dominate. The jet stream will be nearly overhead with weak short waves passing through bringing at least some chance for thunderstorms. The best chances for precipitation will be during the evening and overnight hours with the possibility of elevated thunderstorms. The sfc winds on at least Thursday and Friday will be somewhat easterly, which supports the cooler temperatures and will give us that chance for elevated convection depending on how the low level jet sets up. Confidence in timing and location of precipitation chances is fairly low due to widespread model variations and only very subtle features to initiate thunderstorms. Sunday through Tuesday...As mentioned in the overview section a large upper high will begin to build across the region. This will dry things out and heat us up. However, the most significant heat may not arrive until just beyond the end of this forecast period around the middle to end of next week and possibly persist well beyond that. Confidence in the pattern shift back to dry and hot is high. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1242 AM CDT Wed Jul 13 2016 Significant Weather: potential for MVFR fog 10Z-13Z Today. Weak cold frontal passage around 15Z. Rest of tonight: Scattered patches of 15-25K ft VFR clouds...but MVFR fog is possible after 09Z. Light SE winds generally 10 kts or less becoming S. Confidence: Medium Wed: MVFR fog dissipates by 13Z. Then VFR with scattered patches of 15-25K ft clouds. S winds under 10 kts will shift to NW after FROPA...then to N or NNE. Confidence: Medium Wed eve: VFR. N-NE winds under 10 kts. Confidence: High && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Wesely AVIATION...Kelley
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 416 AM CDT WED JUL 13 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 416 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 10 AM FOR PORTIONS OF NORTH CENTRAL KANSAS...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH. PLEASE REFER TO SEVERE THUNDERSTORM WATCH 376 FOR ADDITIONAL INFORMATION. OTHERWISE...THERE IS A SLIGHT CHANCE FOR A COUPLE THUNDERSTORMS AT ANY TIME ACROSS THE ENTIRE OUTLOOK AREA. WHILE THE RISK FOR STORMS IS LOW...THE PRIMARY TIME OF CONCERN WILL BE 4 PM TO 10 PM. IF ANY STORMS DO FORM DURING THAT TIME...THEY COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH. AFTER MIDNIGHT TONIGHT...THERE IS A CHANCE SOME THUNDERSTORMS COULD MOVE INTO THE AREA FROM THE WEST. THESE STORMS COULD ALSO BE SEVERE...WITH HAIL TO NEAR THE SIZE OF QUARTERS AND DAMAGING WINDS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE VARIOUS OFF-AND-ON CHANCES FOR THUNDERSTORMS WITHIN AT LEAST PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY NIGHT. THERE IS AT LEAST A MARGINAL RISK FOR A FEW SEVERE STORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT...PRIMARILY ACROSS KANSAS. BEYOND THURSDAY...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS THE POTENTIAL FOR SEVERE STORMS LATER IN THE WEEK. IN ADDITION...THE HEAT INDEX NEXT MONDAY AND TUESDAY AFTERNOON COULD REACH OR SLIGHTLY EXCEED 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER ROOKS...OSBORNE...AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS UNTIL 10 AM. OTHERWISE ...ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KELLEY/WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 512 AM CDT WED JUL 13 2016 NEZ060-061-072-073-082-083-131200- DAWSON-BUFFALO-GOSPER-PHELPS-FURNAS-HARLAN- INCLUDING THE CITIES OF...LEXINGTON...COZAD...WILLOW ISLAND... GOTHENBURG...KEARNEY...ELWOOD...JOHNSON LAKE...HOLDREGE... CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...HOLLINGER...ALMA... ORLEANS 512 AM CDT WED JUL 13 2016 ...STRONG WINDS MOVING INTO SOUTH CENTRAL NEBRASKA... AT 455 AM CDT...WINDS WERE GUSTING AS HIGH AS 48 MPH AT THE AIRPORT IN LEXINGTON. THESE WINDS WERE OCCURRING ON THE BACK EDGE OF AN AREA OF RAIN THAT WAS MOVING THROUGH THIS MORNING. THE BACK EDGE OF THIS RAIN EXTENDED FROM LEXINGTON DOWN TO MCCOOK AT 5 AM AND WAS PROGRESSING TO THE EAST AT 45 MPH. WINDS OF 40 TO 50 MPH WILL BE POSSIBLE OVER THE NEXT COUPLE HOURS AS THE BACK EDGE OF THIS RAIN CONTINUES TO THE EAST. SOME LOCATIONS THAT MAY BE AFFECTED BY THESE WINDS INCLUDE ELWOOD...CAMBRIDGE...ALMA... HOLDREGE..AND KEARNEY. WIND SPEEDS WILL INCREASE RAPIDLY AS THE BACK EDGE OF THIS RAIN MOVES THROUGH. THOSE DRIVING SHOULD BE PREPARED AND USE CAUTION. KELLEY
The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 10:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Power outages were reported in the area.
Wind gusts estimated to be near 60 MPH knocked down tree limbs of 3 to 5 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641020, 641017, 641019.